Kentucky, 2014

Damaging Winds in Kentucky, August 27, 2014

August 27, 2014 · NWS LMK · 7 events in 5 counties and zones

Thunderstorms developed along the Ohio River within a very unstable airmass ahead of a pre-frontal trough during the afternoon and evening hours on August 27th. Some storms became severe, producing localized downbursts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LMK wrote it up.

Thunderstorms developed along the Ohio River within a very unstable airmass ahead of a pre-frontal trough during the afternoon and evening hours on August 27th. Some storms became severe, producing localized downbursts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before the first event at Aug 27, 2:29 PM EST, 29 minutes earlier.

Area forecast discussion, Aug 27, 2:29 PM EST, 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
329 PM EDT Wed Aug 27 2014

.SHORT TERM (Now through Thursday Night)...
Issued at 315 PM EDT Wed Aug 27 2014

A healthy cu field has developed in a moist, unstable atmosphere
this afternoon.  An upper level ridge was over the region with a
weak sfc boundary located near the Ohio River.  Instability along
with the boundary has created enough lift for a few showers over
southern Indiana as of 245pm.  Expect isld-scattered showers and
some t-storms to continue to develop through the evening hours over
southern Indiana and central Kentucky.  Soundings indicate
plentiful CAPE but meager wind fields so any storms that develop
should be limited in strength.  However dry low levels and steep low
level lapse rates may be enough to force a few windier showers and
storms with wind gusts up to around 40 mph.  Convection should
decline after sunset with the loss of day time heating.

The front should continue to make slow progress southward tonight
with patchy light fog developing during the pre-dawn hours.  Low
temps tonight should hold in the upper 60s and lower 70s.

For Thursday, the weak sfc front will drift into south central
Kentucky providing the best focus for afternoon showers and storms
there.  These storms will be similar to today in strength and
coverage peaking during the late afternoon/evening hours.  It is a
bit unclear if storms will diminish completely Thurs evening or
continue on throughout the overnight night hours Thurs as a
shortwave moves into the region possibly prolonging convective
activity.  For now will remain conservative and diminish POPs by
midnight Thurs night with the next chance for rain on Friday (see
long term discussion).

Temps Thurs should be slightly cooler than today in the 84-92 degree
range with the coolest temps north of the front.  Low temps should
range from the mid 60s to low 70s Thurs night.

.LONG TERM (Friday through Wednesday)...
Issued at 323 PM EDT Wed Aug 27 2014

The tenacious upper ridge across the SE CONUS will have shifted off
the FL/GA coast by the start of this forecast period with meridional
flow dominating. Southerly flow will advect in copious amounts of
moisture by this upcoming holiday weekend with PWATs looking to
reach toward and exceed the 2 inch mark. Previously advertised upper
low swinging through the central Plains late this week will phase
into the mean flow as it takes a northeasterly turn toward the Great
Lakes. Its remnants will bring height falls to the region over the
weekend and with the upper ridge no longer in the picture, zonal
flow will return by the start of the new week but with
shortwaves/perturbations traversing through overhead. This all
equates to another unsettled period with precip chances nearly every
day. This isn't to say that everyone will see rain each day, but
just that chances exist, especially over the weekend.

The frontal boundary mentioned above (in the short-term section)
will be lifting north across the forecast area on Friday, setting
the stage for WAA and serving as a focus for convection. Have gone
with slight chance on Friday as the day will be the start for warm,
moist air advecting in but won't have been quite enough to drive too
much convection other than pop-ups that will been diurnally driven
and isolated, such as what has been seen thus far this week. PoPs
will be much higher for Saturday and Sunday with convection
potentially more organized, given the greater synoptic push. As
alluded to already, PoPs continue into the new week with a secondary
focus for convection Monday into Tuesday as another frontal boundary
dives down from the NW. Depending on the speed of the front, could
begin to see some drying out by the middle of next week with
potentially a reprieve from the typical summer heat and humidity
that has enveloped the region lately.

Highs on Friday look to be the warmest of the long-term as they
reach near to slightly above normal - upper 80s to low 90s with
dewpoints in the upper 60s to around 70. We'll then see the full
spectrum of 80s for the remainder of the period with variations due
to precip and cloud cover. Lows will range from the mid 60s to low
70s with the warmest overnight period looking to be Saturday night
as cloud cover moderates temperatures and WAA in full swing.

&&

.AVIATION (18Z TAF Update)...
Issued at 135 PM EDT Wed Aug 27 2014

An upper ridge is expected to remain over the area with a weak sfc
boundary dropping south through the region tonight.  Isld-sct storms
may develop late this afternoon and evening along the front.
However, will indicate only VCSH for this afternoon/evening attm
because confidence is low in convective development near the
terminals.  Will watch trends this afternoon and update TAFs if
needed.  Any convection chances will end by around midnight with
loss of day time heating.  The next forecast challenge with then be
fog.  Although a sfc boundary will be in the area, wind fields
around it look to be very weak or even calm overnight.  With 70s
dewpts and perhaps a late day shower or storm at the TAF sites,
think that they will see at least some light br at SDF/LEX and IFR
br at BWG.  Vsbys could go lower than that according to some MOS
guidance but will remain on the conservative side for now.  Any br
will diminish shortly after sunrise tomorrow with scattered
afternoon cu developing.  Winds will remain light easterly or calm
through the TAF period.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
IN...NONE.
&&

Short Term........AMS
Long Term.........lg
Aviation..........AMS
Hazardous weather outlook, Aug 27, 2:38 PM EST, 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
338 PM EDT WED AUG 27 2014

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-281945-
ORANGE IN-WASHINGTON IN-SCOTT IN-JEFFERSON IN-DUBOIS IN-CRAWFORD IN-
PERRY IN-HARRISON IN-FLOYD IN-CLARK IN-HANCOCK KY-BRECKINRIDGE KY-
MEADE KY-OHIO KY-GRAYSON KY-HARDIN KY-BULLITT KY-JEFFERSON KY-
OLDHAM KY-TRIMBLE KY-HENRY KY-SHELBY KY-FRANKLIN KY-SCOTT KY-
HARRISON KY-SPENCER KY-ANDERSON KY-WOODFORD KY-FAYETTE KY-BOURBON KY-
NICHOLAS KY-NELSON KY-WASHINGTON KY-MERCER KY-JESSAMINE KY-CLARK KY-
LARUE KY-MARION KY-BOYLE KY-GARRARD KY-MADISON KY-BUTLER KY-
EDMONSON KY-HART KY-GREEN KY-TAYLOR KY-CASEY KY-LINCOLN KY-LOGAN KY-
WARREN KY-SIMPSON KY-ALLEN KY-BARREN KY-MONROE KY-METCALFE KY-
ADAIR KY-RUSSELL KY-CUMBERLAND KY-CLINTON KY-
INCLUDING THE CITIES OF...PAOLI...SALEM...SCOTTSBURG...MADISON...
JASPER...MARENGO...TELL CITY...CORYDON...NEW ALBANY...
JEFFERSONVILLE...HAWESVILLE...HARDINSBURG...BRANDENBURG...
BEAVER DAM...LEITCHFIELD...ELIZABETHTOWN...FORT KNOX...
MOUNT WASHINGTON...SHEPHERDSVILLE...LOUISVILLE...LA GRANGE...
BEDFORD...NEW CASTLE...SHELBYVILLE...FRANKFORT...GEORGETOWN...
CYNTHIANA...TAYLORSVILLE...LAWRENCEBURG...VERSAILLES...LEXINGTON...
PARIS...CARLISLE...BARDSTOWN...SPRINGFIELD...HARRODSBURG...
NICHOLASVILLE...WINCHESTER...HODGENVILLE...LEBANON...DANVILLE...
LANCASTER...RICHMOND...MORGANTOWN...BROWNSVILLE...MUNFORDVILLE...
GREENSBURG...CAMPBELLSVILLE...LIBERTY...STANFORD...RUSSELLVILLE...
BOWLING GREEN...FRANKLIN...SCOTTSVILLE...GLASGOW...TOMPKINSVILLE...
EDMONTON...COLUMBIA...JAMESTOWN...BURKESVILLE...ALBANY
338 PM EDT WED AUG 27 2014 /238 PM CDT WED AUG 27 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
INDIANA AND CENTRAL KENTUCKY.

.DAY ONE...TONIGHT.

ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED THIS
EVENING. ANY STORM WILL BE CAPABLE OF TORRENTIAL RAINFALL...GUSTY
WINDS UP TO 40 MPH...AND FREQUENT CLOUD TO GROUND LIGHTNING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

ISOLATED TO SCATTERED AFTERNOON AND EVENING THUNDERSTORMS ARE
EXPECTED THROUGH THE HOLIDAY WEEKEND AS THE REGION REMAINS LOCKED
IN AN UNSETTLED PATTERN. THE MOST WIDESPREAD STORMS WILL BE
SATURDAY NIGHT THROUGH SUNDAY. IN ADDITION TO DANGEROUS LIGHTNING
INHERENT WITH ANY THUNDERSTORM...STORMS MAY PRODUCE GUSTY WINDS
AND TORRENTIAL RAINFALL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT WEATHER.GOV/LOUISVILLE.

AMS/LG

In the hours before

Special weather statement, Aug 27, 2:56 PM EST, 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
356 PM EDT WED AUG 27 2014

KYZ030-272025-
JEFFERSON KY-
356 PM EDT WED AUG 27 2014

...STRONG THUNDERSTORM WITH 40 MPH WINDS AFFECTING SOUTH LOUISVILLE
METRO...

AT 350 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR LOUISVILLE INTERNATIONAL AIRPORT...AND
MOVING SOUTH AT 10 MPH.

GUSTY WINDS OF AROUND 35 TO 40 MPH...ARE EXPECTED WITH THIS STORM.

* THIS STORM WILL ALSO IMPACT...
  OKOLONA...
  LOUISVILLE...
  FAIRDALE...
  HIGHVIEW...
  OKOLONA...
  FAIRDALE AND HIGHVIEW...

THIS STORM WILL AFFECT INTERSTATE 65 IN KENTUCKY BETWEEN MILE MARKERS
125 AND 133.

THIS STORM WILL AFFECT INTERSTATE 264 IN KENTUCKY BETWEEN MILE
MARKERS 8 AND 15.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE AWARE THAT A GUST FRONT PRECEDING THIS STORM WILL GENERATE STRONG
AND GUSTY WINDS WELL BEFORE THE ARRIVAL OF ANY RAIN.

IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER INDOORS AND STAY
AWAY FROM WINDOWS. STAY TUNED TO NOAA ALL HAZARDS RADIO...
WEATHER.GOV/LOUISVILLE ON THE INTERNET...OR LOCAL MEDIA FOR LATER
UPDATES AND POSSIBLE WARNINGS.

&&

LAT...LON 3825 8566 3808 8557 3809 8572 3806 8581
      3806 8582 3824 8579
TIME...MOT...LOC 1956Z 350DEG 9KT 3818 8573

RAS

The radar

The Louisville radar (KLVX), 29 km away, was scanning. The volume nearest the first event began at 19:55 UTC.

Open the radar archive at this moment

Event by event

7 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Jefferson

When
August 27, 2:58 PM EST
Where
Jefferson County, 0.32 mi SSW of (Sdf)staniford Fld L
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
38.176, -85.733

The ASOS weather site at Standiford Airport in Louisville measured a 58 mph wind gust.

Thunderstorm Wind, Bullitt

When
August 27, 3:10 PM EST
Where
Bullitt County, 0.54 mi E of Brooks
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
38.070, -85.690

The Bullitt County emergency manager reported a tree down in Hillview. This damage was caused by the same storm that brought a 58 mph measured wind gust earlier in Louisville.

Thunderstorm Wind, Oldham

When
August 27, 3:40 PM EST
Where
Oldham County, 1.08 mi E of Belknap Beach
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
38.380, -85.600

Thunderstorm winds toppled two trees just to the northeast of Prospect.

Thunderstorm Wind, Jefferson

When
August 27, 3:50 PM EST
Where
Jefferson County, 2.13 mi SE of Prospect
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.330, -85.590

A spotter just to the south of Prospect reported that 3 trees were downed. Another spotter nearby measured a 55 mph wind gust. Several trees were snapped in Prospect as well.

Thunderstorm Wind, Scott

When
August 27, 5:05 PM EST
Where
Scott County, 0.88 mi SW of Longlick
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
38.340, -84.660

Local law enforcement reported several trees down near Long Lick Rd, 5 miles north-northeast of Stamping Ground.

Thunderstorm Wind, Scott

When
August 27, 5:49 PM EST
Where
Scott County, 0.26 mi E of Newtown
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
38.221, -84.465

Several trees in Newtown were downed by thunderstorm winds.

Thunderstorm Wind, Fayette

When
August 27, 6:10 PM EST
Where
Fayette County, 1.63 mi W of Lexington
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Broadcast Media
Coordinates
38.050, -84.530

The Lexington media reported that a tree fell on a house several miles west of downtown.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2014Every state in 2014This day in weather historyWarnings in Kentucky, August 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 531225, 531226, 531223, 531224, 531227, 531229, 531228.